NEW YORK (Reuters Health) – In patients taking oral anticoagulants, an untreated respiratory tract infection that is acquired from a community is linked to a two-fold higher chance of bleeding during the two weeks following infection in a self-controlled case series demonstrated.
“The increased risk may relate to the inflammatory response caused by the infection, or to medication that people used for their symptoms (e.g., paracetamol or anti-inflammatories),” Dr. Haroon Ahmed of Cardiff University School of Medicine told Reuters Health by email.
He added that the research could have implications for patients and healthcare professionals in the management of oral anticoagulants during acute infections. However it is necessary to conduct more research before any clinical recommendations can be made.
For the self-controlled series of cases published in the BMJ, Dr. Ahmed and colleagues compared the rate of bleeding following an infection in the respiratory tract to the rate of bleeding at other times within the same patient.
A total of 1,208 adult users of warfarin or direct oral anticoagulants (58 percent of men) with a history of at least one bleeding episode and at least one respiratory infection that was untreated were observed for a median of 2.4 years. The average age at which anticoagulants were first started was 77 and the median age at which they were stopped was 79.
Overall 292 major bleeds were observed during 287,579 observation days without an untreated respiratory infection; 41 occurred during 6,710 days of observation during the first 14 days following an infection.
However, 1,003 non-major clinically relevant bleeds occurred in 827,042 non-exposed days, and 81 in the 23166-day observation window.
After adjustment for age, season, and calendar year, the ratio of incidence of major bleeding (incidence rate ratio, 2.68) and clinically relevant non-major bleeding (IRR, 2.32) increased between 0 and 14 days following an untreated respiratory tract infection.
These findings were consistent in multiple sensitivity studies and did not differ by the type of oral anticoagulant or sex.
The authors conclude “These findings have potential implications for how patients and clinicians manage oral anticoagulants in the context of acute intercurrent illnesses and warrant further research into the potential risks and how they might be mitigated.”
Dr. Ahmed added, “We are planning to replicate this study to determine how reliable these findings are, and we are currently working on further data analyses looking at the effects of various antibiotics on bleeding risk.”
Dr. John Raimo is the chair of medicine at Long Island Jewish Forest Hills, Queens, New York. He spoke about the study via email to Reuters Health: “It’s well established that patients with severe infections in the system have greater risk of bleeding, regardless of whether or how many blood thinners are being used.” It is interesting that the study found an increased risk of bleeding in mild respiratory tract infections. Perhaps more important, their study quantifies the risk.”
He added that while those who are taking blood thinners are at a higher risk of bleeding if they have a respiratory infection However, the overall risk is still low , and the majority of these bleeds were not serious.
“That being said,” he added, “clinicians should be aware of this increased risk and be prepared to counsel their patients to be aware of the risk.”
SOURCE: https://bit.ly/3FCEzOe The BMJ, online December 21, 2021.
Content Source: https://www.medscape.com/viewarticle/965687?src=rss